Missouri, 2002

Hail in Missouri, December 30, 2002

December 30, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 30, 2:05 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 30, 2:05 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CST MON DEC 30 2002

MAIN FORECAST CONCERNS: HEAVY RAINFALL POTENTIAL TONIGHT AND HEAVY
SNOWFALL POTENTIAL WEDNESDAY NIGHT INTO THURSDAY.

WATER VAPOR LOOP/RUC 500-300MB VORTICITY INDICATES POTENT SYSTEM
OVER THE BIG BEND REGION OF WEST TEXAS. FETCH OF UNUSUALLY WARM AIR
CONTINUED WELL AHEAD OF THIS SYSTEM...WITH CURRENT TEMPERATURES
ACROSS THE FORECAST AREA IN THE MIDDLE 60S. DEW POINT TEMPERATURES
REMAINED IN THE LOWER AND MIDDLE 50S...WITH SHOWERS AND
THUNDERSTORMS MOVING INTO THE FORECAST AREA FROM THE SOUTHWEST.

FOR TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
MAINLY THOSE LOCATIONS SOUTH OF INTERSTATE 44...AND WILL KEEP
CATEGORICAL POPS IN THE EXTREME SOUTHEAST CORNER OF THE FORECAST
AREA. MODELS PRINTING OUT HEAVY RAINFALL ACROSS THE SOUTHEASTERN
HALF OF THE FORECAST AREA...BUT WILL HOLD OFF ON A WATCH AT THIS
TIME: RAPID SNOWMELT OVER THE PAST 24 HOURS HAS CAUSED ONLY A SLIGHT
RISE IN RIVER STAGES...WHICH LEADS ME TO BELIEVE THAT THE GROUND
COULD ABSORB ADDITIONAL RAINFALL. WILL ADD HEAVY RAINFALL POSSIBLE
WORDING TO ZONES IN SOUTH CENTRAL MISSOURI THIS EVENING. ISOLATED
SEVERE THUNDERSTORMS MAY ALSO OCCUR THIS EVENING.

FORECAST THEN BECOMES VERY MUDDY (AND POSSIBLY VERY SNOWY) WEDNESDAY
INTO THURSDAY AS UPPER LEVEL LOW PASSES TO OUR SOUTH AND BECOMES
ENTANGLED WITH ANOTHER SHORT WAVE DROPPING THROUGH THE PLAINS.  ETA
AND GFS BOTH DEVELOP A BAND OF HEAVY SNOWFALL WEDNESDAY NIGHT INTO
THURSDAY...WITH A WIDE DISCREPANCY BETWEEN THE LOCATION OF THE BAND
AND THE SNOWFALL EXPECTED.  ETA DEVELOPS A 12 INCH BULLSEYE IN WEST
CENTRAL MISSOURI WHILE AVN HAS 3 TO 5 INCHES IN EAST CENTRAL
MISSOURI. MEANWHILE...THE CANADIAN MODEL DEVELOPS A GENERAL LIGHT
SNOW...BUT NOTHING AS DIRE AS THE ETA/GFS.  DUE TO THE UNCERTAINTY
...WILL CARRY A 40 POP IN CENTRAL SECTIONS AND A 30 ELSEWHERE.
HOPEFULLY LATER MODEL RUNS WILL CONVERGE ON A SOLUTION.

REST OF EXTENDED FORECAST: INHERITED A CHANCE OF RAIN/SNOW SATURDAY
NIGHT INTO SUNDAY...BUT REMOVED IT DUE TO THE TREND OF THE GFS TO
KEEP THE ENERGY FROM THIS SYSTEM FARTHER NORTH OVER THE PAST FEW
RUNS. MOISTURE WILL ALSO BE LIMITED WITH THIS NEXT SYSTEM.

PRELIMINARY ISC GRIDS HAVE BEEN SENT. THANKS TO FRED AT WFO LSX AND
CENTRAL CLUSTER OFFICES FOR COLLABORATION EFFORTS THIS AFTERNOON.

.SGF...
MO...NONE.
KS...NONE.

SUTTON
Hazardous weather outlook, Dec 30, 1:00 PM CST, 2 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF DIMES AND THUNDERSTORM WIND GUSTS UP TO 60 MPH.
  LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  SOUTH OF THE INTERSTATE 44 CORRIDOR.

  DISCUSSION:

  A VIGOROUS UPPER LEVEL STORM SYSTEM OVER THE SOUTHERN
  PLAINS...CONTINUES TO FEED IN COPIOUS LOW LEVEL MOISTURE AND
  WARM AIR.  A COLD FRONT IS EXPECTED TO APPROACH THE REGION
  THIS AFTERNOON...AND A FEW STRONG TO SEVERE THUNDERSTORMS ARE
  LIKELY TO DEVELOP IN ADVANCE OF THIS FEATURE.  WITH VERY COLD AND
  DRY AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE...THE POTENTIAL
  FOR DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF DIMES EXISTS.

  THE POTENTIAL FOR LOCALIZED FLOODING ALSO EXISTS SOUTH
  OF THE I-44 CORRIDOR.  NEAR SATURATED SOILS FROM A RECENT SNOW
  STORM...WILL ALLOW WATER TO RUNOFF IN A MORE EXTEMPORANEOUS
  FASHION...INCREASING THE CHANCES OF FLOODING.  THUNDERSTORMS WILL
  CLEAR THE AREA BY MIDNIGHT...HOWEVER...A FEW POST FRONTAL RAIN
  SHOWERS MAY LINGER OVER SOUTH CENTRAL MISSOURI INTO THE EARLY
  MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

  AREAS OF CENTRAL AND SOUTHWEST MISSOURI MAY RECEIVE A QUICK SHOT
  OF SNOW OVERNIGHT WEDNESDAY INTO THURSDAY.  MOISTURE WILL BE VERY
  LIMITED WITH THIS SYSTEM...AS LITTLE TO NO ACCUMULATION IS
  EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
  EVENING...FOR AREAS SOUTH OF THE INTERSTATE 44 CORRIDOR.

CRAMER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

In the hours before

Local storm report, Dec 30, 2:19 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    REEDS SPG                 MO   .75 INCH HAIL
12/30/02   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

CRAMER
Local storm report, Dec 30, 2:52 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    LEBANON                   MO   1 INCH HAIL
12/30/02   LACLEDE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

CRAMER
Local storm report, Dec 30, 3:11 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    2 W SPRINGFIELD           MO   .88 INCH HAIL
12/30/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

CRAMER
Local storm report, Dec 30, 3:13 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    SPRINGFIELD               MO   .75 INCH HAIL
12/30/02   GREENE                         REPORTED BY MEDIA.

CRAMER

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greene

When
December 30, 3:40 PM CST
Where
Greene County, Springfield
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.200, -93.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326274.